SparseNet: Coordinate Descent With Nonconvex Penalties
Rahul Mazumder, Jerome H. Friedman, Trevor Hastie
Journal of the American Statistical Association · 2011 · Volume 106 · Issue 495
DOI: 10.1198/jasa.2011.tm09738
Abstract
We address the problem of sparse selection in linear models. A number of nonconvex penalties have been proposed in the literature for this purpose, along with a variety of convex-relaxation algorithms for finding good solutions. In this article we pursue a coordinate-descent approach for optimization, and study its convergence properties. We characterize the properties of penalties suitable for this approach, study their corresponding threshold functions, and describe a df -standardizing reparametrization that assists our pathwise algorithm. The MC + penalty is ideally suited to this task, and we use it to demonstrate the performance of our algorithm. Certain technical derivations and experiments related to this article are included in the Supplementary Materials section.
Enable JavaScript for citation tools and additional paper interactions.